or Connect
TheCatSite.com › Forums › General Forums › The Cat Lounge › Help!
New Posts  All Forums:Forum Nav:


post #1 of 6
Thread Starter 
Hi again, its been a long time since I posted. However, I finally admitted to having a small problem and wondered if anyone else has experienced this and what the best thing to do is?
I have become addicted to painkillers. I take anything from 10 - 20 a day of a drug called Syndol. My average week is about 90 tablets. I do get masses of headaches and take them solid to ease these. The hospital cant find anything wrong with my head. However, the dilemma is that if I quit them, I get massive headaches / migraine.
I am also taking anti deps for depression. I do not want to go see the gp and say that I have a problem. I know I have. I just wondered if anyone else has had this and how they over came it.
Nice to see you all here still. I am hoping to have a new furball by the end of the year for our new place. my other half is tortie mad like me!
post #2 of 6
Dear Kev,
I have been fortunate enough not to have this illness, but I have had friends/family members who have. I firmly believe that addiction is a disease. It is important not to feel shamed or beat your self up. However, I think you should seek help. Confide in someone close to you who can support you as you battle this. Perhaps you should talk to your GP so that you and s/he can explore options. It is important to keep your doctor appriased of you health situation so that s/he can take appropriate steps in your treatment. Best of luck and my thoughts are with you.

PS Have you tried alternative medicine remedies for the headaches? (Physical therapy, massage, accupuncture etc)
post #3 of 6
My own mother struggles with this too... and she also has legitimate medical reason, like you do.

My first concern is your liver... Syndol contains 450mg of acetominophen (paracetamol to you) in each tablet. 20 tablets a day makes for 9 grams (9000 mg)!! The maximum daily dosage is 6 grams, but if you are older, are on other drugs that strain your liver, or drink, it should be less than that. Have you had any blood liver tests lately? I would look into it.

Now, that aside, Syndol also has codeine, which I assume is your problem. At least it's not heroin, right? You can beat this. Addiction isn't a disease of your character or personality, it changes the way your brain works and your brain chemistry. I suggest perhaps talking to your GP and telling him you are concerned. I know you don't want to, but if he's a good doc, he'll help you and not judge you. He might at least prescribe something with less acetominophen and may be able to refer you to a support group.

The problem with drugs like that for headaches (we have a similar drug here called Fioricet) is that when you stop taking them, they cause rebound headaches... so I can understand your frustration! Ironic, isn't it?

Get a plan... talk to your doctor about alternative drugs you can take (Excedrin over the counter basically has the same stuff minus the codeine) along with the Syndol so you can gradually decrease your codeine intake. It's not a good idea to quit cold turkey. Don't beat yourself up... lots and lots of people struggle with this kind of problem, and lots of people get past it, especially with good compassionate care from their docs.

I hope you consider what I've told you... we're here if you need us!
post #4 of 6
Hi Kev,

I remember you having the headache thing going on a couple of years ago.
I think you do need to get with doctor and explain situation. The docs would have the best methods in dealing with this medication issue-introducing new ones in the mix while taking anti-depressants without docs consult could cause more problems. Good luck to you-I'm here for you!!
post #5 of 6
I'm so glad you came here! I second Godiva's concerns and advice.

For about 25 years of my life, I had crippling headaches that would knock me down for three or four days at a time, sometimes several times a month. I tried everything over the years, including 'way too much of an over-the-counter medication. I even tried mixing medicine with wine, but since I don't like wine much, that never got out of hand, thank goodness.

Anyway, what finally eliminated my headaches was an antidepressant/antianxiety drug called Celexa (generic name citalopram). It turned out the headaches were related to anxiety, and whereas other medicines hadn't affected them, this one did. FINALLY.

Of course, I don't know that your problem is the same as mine was -- but you might talk to a doctor about doing a trial run with Celexa, or the newer version of it, Lexapro... or any number of other things that might be the right one for you.

You don't have to do this alone. A psychiatric clinic would have people with the right experience to help ease you off of the drug you've been taking, clear your system, and find you something that will help without also hurting, y'know? And we'll be right here as you work through it.
post #6 of 6
Kev - my friend - long time no see.

You know the answer is that you need to seek professional help. Your body cannot handle the abuse that the drugs are doing to it. I know that you have had a couple of bad years, but please seek help.
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: The Cat Lounge
TheCatSite.com › Forums › General Forums › The Cat Lounge › Help!